Nebraska, 2020

Flash Flood and Hail in Nebraska, August 16 to 17, 2020

August 16 to 17, 2020 · NWS GID · 18 events in 10 counties and zones

On this late Sunday afternoon and evening, several scattered, strong to severe storms advanced southward across various portions of South Central Nebraska, prompting many accounts of large hail and a few damaging wind gusts. While most hail was in the quarter to golf ball size range, larger stones of 2-3 diameter fell in the Chapman and Marquette areas of Merrick/Hamilton counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$3.0 million
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

On this late Sunday afternoon and evening, several scattered, strong to severe storms advanced southward across various portions of South Central Nebraska, prompting many accounts of large hail and a few damaging wind gusts. While most hail was in the quarter to golf ball size range, larger stones of 2-3 diameter fell in the Chapman and Marquette areas of Merrick/Hamilton counties. Ping pong to golf ball size hail occurred in or near the following communities/locations: Fullerton, Amherst, Orleans, Harlan County Lake, Naponee and Deweese. In the Tri Cities, only Grand Island saw severe weather, as two rounds of quarter to half dollar size hail moved through, one mainly affecting the north side of town (including the airport) around 6 p.m. CDT, and another about an hour later that clipped more of the city. As for thunderstorm winds, the vast majority of gusts captured by area sensors were non-severe (generally 40-50 MPH), but there were two reports estimated around 60 MPH, one near Hampton and another at Hebron, where a few large trees were downed and a store front sustained minor damage. Given fairly progressive storm motions, rainfall totals in most affected areas were less than 1 inch during the afternoon/evening. However, combined with localized heavy rain that fell during a separate round of early morning/non-severe activity, portions of mainly eastern Clay County registered over 3 for the day (including NWS coop observer total of 3.33 six miles east-southeast of Clay Center). As a result, the later-day storms prompted some isolated flash flooding, as School Creek overtopped the paved spur road south of Saronville.

This event was characterized by truly scattered, hit-or-miss convection, as afternoon heating and subtle convergence along/ahead of a weak cold front sagging southward into the region prompted several strong to severe storms, mainly in the form of multicells/multicell clusters, but also a few brief supercells. Nearly every county in the 24-county area observed at least a touch of thunderstorm activity. That being said, the majority of ground-truth reports concentrated in two primary areas: 1) parts of Hall/Hamilton/Merrick counties...2) a swath from eastern Furnas to far southwestern Franklin counties. A few of the first severe storms of the event flared up over Furnas/Buffalo counties between 430-530 p.m. CDT, and the final severe storm of the evening was centered over the Nuckolls County area before weakening around 9 p.m. CDT. Thereafter, a smattering of strong storms lingered within counties south of Interstate 80 through around 10:30 pm. CDT before all convection ended for the night. In total, 19 Severe Thunderstorm Warnings were issued within South Central Nebraska over the course of over four hours. Digging deeper into the meteorological setup, it's worth noting that this event exceeded forecast expectations, especially in terms of the number of severe storms. This was due in part to greater-than-expected convective instability, as afternoon surface dewpoints soared into the upper 60s-low 70 F, promoting significant mixed-layer CAPE of at least 3000-4000 J/kg. In tandem with deep layer wind shear around 35 knots, this CAPE/shear combo proved plenty sufficient for robust convection. In the mid-upper levels, a pronounced north-northwest flow regime resided over the Central Plains, within the interface between a stout western United States ridge and a broad eastern trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 16, 3:05 PM CST, 1 hour earlier.

Area forecast discussion, Aug 16, 3:05 PM CST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
405 PM CDT Sun Aug 16 2020

.SHORT TERM...(This evening through Monday)
Issued at 237 PM CDT Sun Aug 16 2020

Another frustrating and humbling 24 hrs ahead, with more finicky
storm chances and poor model performance.

The set up...

There is a minor midlevel short wave with an associated sfc cold
front draped across our north. Currently we are looking at a very
similar set up to Friday. Convection has already started to fire up
along the front to our west and to our northeast. This is a bit
concerning already that we might see a split across our CWA where we
end up getting the shaft. Models certainly haven't had a good handle
on this, and still don't. The hi-res models and the GFS are rather
splotchy, and the 18Z HRRR does have it splitting around us. As far
as timing goes, best chances of seeing severe weather is between now
and 10pm. Tricky, trigger-happy events like this are to be expected
during the summer time under a northwest flow regime like this...but
that doesn't make it any less frustrating to forecast.

Regarding severe potential...

There is a severe thunderstorm watch in effect from now through 9pm
tonight. With favorable sfc and midlevel lapse rates, roughly 3k-4k
J/kg of CAPE, and 30-40 kts of shear, at least several strong if not
a few severe thunderstorms are possible. SPC has most of the area in
a slight risk except for the far southeast since storms are expected
to weaken and die off more by the time the front gets there. Severe
threats are expected to be up to tennis ball size hail and damaging
wind gusts to around 70mph.

Now for the rest of the particulars for today and tomorrow...

I did bump highs up a bit today given our recent trend of being just
slightly under done the last several days...though I was a bit
hesitant to do so, given the storm potential. Also brought dewpoints
up by a few degrees as well. For lows tonight, I kept fairly close
to the previous forecast, if not slightly warmer due to the
potential for heat loss to be mitigated by any storm cloud cover.
Tomorrow begins the start of a much quieter period with more
northerly flow aloft and northerly flow at the sfc. Expecting
modestly warm highs generally in the 80s and touching 90 in just a
few spots.

.LONG TERM...(Monday night through Sunday)
Issued at 237 PM CDT Sun Aug 16 2020

Admittedly since most of the time was spent working on the short
term, not a lot of focus was placed on the longer term. So
keeping things fairly generalized...

We look to be getting into a blocking pattern aloft where we are
sandwiched between an amplified ridge over the western CONUS and
a modest trof over the eastern CONUS. This will keep us in a
northerly flow regime aloft, and will also keep most of the week
dry. The only precip chances over the remainder of the 7-day
period are on Tuesday night and Thursday night. Tuesday is likely
the result of another minor midlevel short wave, and the PoPs
right now are below "likely" and will probably stay that way, but
at least this has been consistently in the forecast over the last
few days. Wednesday and Thursday look like they could be the
warmest days of the week, though not by much, with highs right
around 90 across the board. Thursday looks like repeat of Tuesday,
again with PoPs below "likely".

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1224 PM CDT Sun Aug 16 2020

Main story today is the chance for a line of strong to severe
storms to form along a cold front this evening. As this cold front
dives south there is a fair chance for some heavy rain at the
terminals mainly before midnight. Then tomorrow morning models
are beginning to hint at the potential development of some fog or
low stratus, however confidence in this is low right now. This
will also be largely dependent on moisture deposited from any
storms that pass through tonight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...Shawkey
Hazardous weather outlook, Aug 16, 2:06 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
306 PM CDT Sun Aug 16 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
172015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
306 PM CDT Sun Aug 16 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

This afternoon into this evening, especially between 3 and 10 PM,
there is a chance for a few strong to severe thunderstorms to
develop along a weak cold front over Nebraska portions of the
area, and drift southward toward north central Kansas. Should any
severe storms get going, the primary threats would be hail up to
around tennis ball size, and wind gusts to around 70 MPH. By
sometime around midnight, storm activity should be over with for
the night.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Small chances for thunderstorms exist for portions of the outlook
area on Tuesday night and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this
evening, if severe storms manage to develop.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

SHAWKEY

In the hours before

Special weather statement, Aug 16, 2:23 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
323 PM CDT Sun Aug 16 2020

KSZ017-162045-
Rooks KS-
323 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
345 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zurich, or 21 miles east of Hill City. This storm was nearly
stationary.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Plainville, Zurich and rural areas just north of Zurich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Kansas.

LAT...LON 3929 9959 3938 9953 3941 9942 3930 9921
      3920 9930 3913 9944 3913 9947
TIME...MOT...LOC 2021Z 316DEG 3KT 3930 9944

Wesely

The radar

The Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Furnas

When
August 16, 4:05 PM CST
Where
Furnas County, 1.73 mi ESE of Hollinger
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.160, -99.670

Hail, Harlan

When
August 16, 4:35 PM CST to 5:05 PM CST
Where
Harlan County, Orleans to 2.93 mi S of Republican City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.130, -99.450

Hail ranging in size from quarters to golf balls was reported along this path.

Hail, Buffalo

When
August 16, 4:53 PM CST
Where
Buffalo County, 2 mi SSW of Amherst
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.803, -99.285

Hail, Nance

When
August 16, 4:53 PM CST
Where
Nance County, Fullerton
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.370, -97.980

Hail, Hall

When
August 16, 5:00 PM CST to 5:13 PM CST
Where
Hall County, 4.2 mi WNW of (Gri)grand Is Rgnl A to (Gri)grand Is Rgnl A
Measured
1.5 in hail
Reported by
Other Federal Agency
Coordinates
41.000, -98.390

Hail of half dollar to ping pong ball size was reported along this path. Half dollar size hail was reported by Central Nebraska Regional Airport personnel from 6:06-6:13 PM CDT.

Hail, Franklin

When
August 16, 5:15 PM CST
Where
Franklin County, 2 mi SW of Naponee
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
40.059, -99.177

Hail, Merrick

When
August 16, 5:20 PM CST
Where
Merrick County, 0.87 mi SW of Chapman
Measured
3 in hail
Property damage
$125,000
Crop damage
$1.0 million
Reported by
Social Media
Coordinates
41.010, -98.180

Hail, Hamilton

When
August 16, 5:30 PM CST
Where
Hamilton County, 4.18 mi SW of Marquette
Measured
3 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
40.960, -98.060

Hail, Hamilton

When
August 16, 5:32 PM CST
Where
Hamilton County, 5.55 mi N of Murphy
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.960, -98.130

Hail, Merrick

When
August 16, 5:32 PM CST to 5:34 PM CST
Where
Merrick County, 1 mi N of Central City to Central City
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
41.135, -98.000

Hail, Hamilton

When
August 16, 5:45 PM CST to 5:50 PM CST
Where
Hamilton County, Marquette to 4 mi ESE of Marquette
Measured
2 in hail
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Trained Spotter
Coordinates
41.000, -98.000

Hail ranging in size from half dollars to 2 inches in diameter was reported along this path.

Hail, Hamilton

When
August 16, 5:59 PM CST
Where
Hamilton County, 5 mi N of Hampton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.942, -97.900

Thunderstorm Wind, Hamilton

When
August 16, 6:03 PM CST
Where
Hamilton County, 1 mi NE of Hampton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.880, -97.886

Wind gusts were estimated to be near 60 MPH.

Hail, Hall

When
August 16, 6:16 PM CST to 6:25 PM CST
Where
Hall County, 2 mi NNW of Grand Is to 2 mi S of Grand Is
Measured
1.25 in hail
Reported by
Public
Coordinates
40.947, -98.365

Hail up to half dollar size fell across parts of Grand Island.

Hail, Thayer

When
August 16, 6:45 PM CST
Where
Thayer County, 4.94 mi ESE of Bruning
Measured
1.25 in hail
Reported by
Public
Coordinates
40.320, -97.480

Thunderstorm Wind, Thayer

When
August 16, 6:49 PM CST
Where
Thayer County, Hebron
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.170, -97.580

Wind gusts estimated to be near 60 MPH downed two large trees and damaged one store front.

Flash Flood, Clay

When
August 16, 7:00 PM CST to August 17, 12:00 AM CST
Where
Clay County, 4.05 mi W of Saronville to 2.12 mi ESE of Clay Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.606, -98.007

A state maintained paved road approximately 1 mile south of Saronville was under water from School Creek. A nearby NWS Cooperative Observer located 6 miles east-southeast of Clay Center reported a 24-total rainfall total of 3.33 inches.

Hail, Clay

When
August 16, 7:39 PM CST
Where
Clay County, Deweese
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.350, -98.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913668, 913669, 913696, 913705, 913717, 918866, 913719, 913723, 913727, 913728, 913747, 913749, 914051, 914056, 914059, 914062, 914863, 914063.